Category: 

What Are the Side Effects of Paracetamol?

Article Details
  • Written By: Meshell Powell
  • Edited By: O. Wallace
  • Last Modified Date: 05 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of EpecuĂ©n was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Paracetamol is an over the counter pain reliever and fever reducer and is commonly known as acetaminophen in some parts of the world. With prolonged usage or if more of the medication is taken than recommended on the packaging, unpleasant side effects may develop. Some of the more common side effects of paracetamol include gastrointestinal disturbances, reduced tolerance for pain, and kidney or liver damage. Any questions or concerns about the various potential side effects of paracetamol should be discussed with a doctor or other medical professional.

Gastrointestinal disturbances are among the more common initial side effects of paracetamol. These symptoms may range from mild abdominal discomfort to internal bleeding. If the patient begins to vomit blood, emergency medical care is required. In many cases, these symptoms go away once the medication is discontinued, as long as serious damage to the internal organs has not occurred. If these symptoms develop while taking paracetamol, a doctor should be notified for further medical evaluation.

Studies have indicated that a reduced tolerance for pain can sometimes be among the potential side effects of paracetamol. This often prompts the patient to take more than the recommended dosage of this medication, thereby increasing the risks of developing serious complications. Instead of misusing this product, the patient should discuss other pain relief options with a medical professional. Prescription strength pain medications may be more beneficial and not have as many negative side effects.

Ad

Serious liver and kidney damage may occur with long-term use of this type of drug. These side effects of paracetamol may not always be reversible. If these conditions are diagnosed early and before significant organ damage has occurred, discontinuing the medication may prevent additional damage from developing. Unfortunately, the damage which has already occurred is unlikely to be able to be repaired.

Liver damage is one of the most common serious side effects of paracetamol. In the most severe cases, a liver transplant becomes necessary in order to save the life of the patient. This may involve surgical transplant of a portion of the liver from a living donor or an entire lobe of the liver from a deceased organ donor. If damage to the kidneys is significant enough to prevent them from properly filtering waste materials from the blood, dialysis or transplant may become necessary treatment options. Kidney dialysis is a medical procedure in which the blood is removed from the body, filtered through a machine which cleans the blood, and then returned to the body.

Ad

You might also Like

Recommended

Discuss this Article

SarahGen
Post 3

How long does it take for paracetamol to cause liver and kidney damage? And at what doses?

ysmina
Post 2

@simrin-- That's because paracetamol type drugs interfere with acid production in the stomach. Paracetamol can also make the stomach lining more sensitive. It's normal to experience some stomach problems when taking paracetamol on a regular basis.

Make sure to take the drug on a full stomach and perhaps with a glass of milk. You can also take anti-acids to help relieve some of the paracetamol side effects.

SteamLouis
Post 1

After I take paracetamol for several days, I notice that I have a lot of stomach acidity. I start experiencing acid reflux constantly and foods that usually don't bother my stomach do. Why is this?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email